Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 50, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 31, 2012, 12:48 PM CDT for Evangeline Parish, Saint Landry Parish, Louisiana. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2012, 12:48 PM CDT (17:48 UTC)
- Expired
- May 31, 2012, 1:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
Counties Evangeline Parish, LA, Saint Landry Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 12:52 PM CDT | FUNNEL CLOUD | Chataignier, LA | PUBLIC REPORTED SEEING A FUNNEL CLOUD |
| May 31, 1:08 PM CDT | TSTM WND DMG | Opelousas, LA | *** 1 INJ *** A TREE FELL ON A HOUSE ON VINCENT ST IN OPELOUSAS. ALONG WITH REPORT THERE ARE REPORTS OF PEA SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 10:41 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2548 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
654
WUUS54 KLCH 311748
SVRLCH
LAC039-097-311845-
/O.NEW.KLCH.SV.W.0050.120531T1748Z-120531T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1248 PM CDT THU MAY 31 2012
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN EVANGELINE PARISH IN CENTRAL LOUISIANA...
ST. LANDRY PARISH IN CENTRAL LOUISIANA...
THIS INCLUDES...PALMETTO...OPELOUSAS...
* UNTIL 145 PM CDT
* AT 1248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH...8 MILES WEST OF OPELOUSAS...
MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PRAIRIE RONDE BY 1255 PM CDT...
OPELOUSAS BY 110 PM CDT...
GRAND PRAIRIE BY 115 PM CDT...
WASHINGTON BY 120 PM CDT...
PORT BARRE BY 135 PM CDT...
PALMETTO AND LEBEAU BY 145 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
&&
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.
LAT...LON 3043 9223 3044 9224 3048 9225 3048 9229
3062 9235 3084 9198 3062 9175 3060 9174
TIME...MOT...LOC 1748Z 243DEG 16KT 3054 9222
$$
06What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:11 PM CDT, 37 minutes earlier.
Area forecast discussion, May 31, 12:11 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 1211 PM CDT THU MAY 31 2012 .DISCUSSION... SEVERE THUNDERSTORM WATCH 327 HAS BEEN CANCELED FOR INTERIOR SERN TX AS OF NOON AS LOCAL 88DS SHOW THE LINE OF STORMS NOW STRETCHING FROM NW OF KAEX TO E OF KLCH TO NEAR SABINE PASS TO KGLS. AFTERNOON POPS HAVE BEEN TRENDED ACCORDINGLY...CATEGORICAL ALONG/AHEAD OF THE LINE DOWN TO LIKELY OVER MUCH OF THE LAKES REGION. ALSO CHANGED WORDING IN THIS AREA TO RAIN WITH ISOLATED THUNDER AS AIRMASS IS LIKELY WORKED OVER BY EARLIER CONVECTION. 25 && .PREV DISCUSSION... /ISSUED 1054 AM CDT THU MAY 31 2012/ UPDATE... ZFP UPDATED TO REFLECT SEVERE THUNDERSTORM WATCH 327 IN EFFECT UNTIL 6PM CDT AND ADDED SEVERE WARNING TO WEATHER GRIDS. && .PRELIMINARY POINT TEMPS/POPS... KLCH 91 70 87 66 89 / 80 50 30 10 10 KBPT 91 69 87 68 89 / 80 50 30 10 10 KAEX 88 67 86 61 90 / 80 50 20 10 10 KLFT 91 72 88 65 89 / 80 50 30 10 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
Hazardous weather outlook, May 31, 4:46 AM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 446 AM CDT THU MAY 31 2012 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 011000- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 446 AM CDT THU MAY 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT APPROACHING AND MOVING ACROSS THE AREA LATE THURSDAY INTO THURSDAY NIGHT WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS. WITH AMPLE INSTABILITY AND SHEAR IN PLACE... A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE STORM PREDICTION CENTER HAS THE AREA WITHIN A SLIGHT RISK FOR SEVERE THUNDERSTORMS...PRIMARILY ALONG AND NORTH OF INTERSTATE 10. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO SIGNIFICANT WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. GMZ430-432-435-450-452-455-470-472-475-011000- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 446 AM CDT THU MAY 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL ADVANCE INTO THE NEAR COASTAL WATERS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO SIGNIFICANT WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED.
In the hours before
Local storm report, May 31, 11:26 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1126 AM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM TSTM WND DMG SINGER 30.65N 93.41W
05/31/2012 BEAUREGARD LA LAW ENFORCEMENT
SHERIFF REPORTS TREE DOWN IN SINGER AND PEA SIZED HAIL
JUST TO THE SOUTH OF SINGER
&&
RDEALLocal storm report, May 31, 11:29 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1129 AM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM TSTM WND GST 4 WNW ORANGE 30.12N 93.82W
05/31/2012 U0 MPH ORANGE TX PUBLIC
PUBLIC REPORTED A TORNADO AT THE INTERSECTION OF I10 AND
HWY62
&&
RDEALLocal storm report, May 31, 11:44 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1144 AM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM FUNNEL CLOUD SINGER 30.65N 93.41W
05/31/2012 BEAUREGARD LA PUBLIC
PUBLIC REPORTED SEEING MULIPLE SMALL FUNNEL CLOUDS NOT
TOUCHING THE GROUND
1130 AM TSTM WND GST ANACOCO 31.26N 93.34W
05/31/2012 E0 MPH VERNON LA LAW ENFORCEMENT
VERNON PARISH SHERIFF RELAYED A PUBLIC REPORT OF A
POSSIBLE TORNADO TOUCHDOWN IN ANACOCO LA.
&&
RDEALLocal storm report, May 31, 12:10 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1210 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM TSTM WND DMG 2 N DEQUINCY 30.48N 93.44W
05/31/2012 CALCASIEU LA NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTED THAT A PINE TREE IS DOWN
ON A POWER LINE JUST NORTH OF DEQUINCY LA
&&
RDEALLocal storm report, May 31, 12:26 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1226 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM FUNNEL CLOUD 3 W MAMOU 30.63N 92.47W
05/31/2012 EVANGELINE LA LAW ENFORCEMENT
SHERIFF RELAYED PUBLIC REPORT OF A FUNNEL CLOUD WEST OF
MAMOU ON HWY 104
&&
RDEALLocal storm report, May 31, 12:29 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1229 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM FUNNEL CLOUD 2 W MAMOU 30.63N 92.45W
05/31/2012 EVANGELINE LA BROADCAST MEDIA
LOCAL MEDIA RELAYED PUBLIC REPORT OF FUNNEL CLOUD IN THE
MAMOU AREA.
&&
RDEALThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:44 PM CDT | Special Weather Statement | LCH | Avoyelles | 61 min |
| May 31, 10:17 AM CDT | Special Weather Statement | LCH | Beauregard, Vernon | 58 min |
| May 31, 10:49 AM CDT | Severe Thunderstorm Warning | LCH | Beauregard | 41 min |
| May 31, 11:23 AM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu | 32 min |
| May 31, 11:34 AM CDT | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 56 min |
| May 31, 12:02 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Evangeline, Rapides | 58 min |
| May 31, 12:58 PM CDT | Severe Thunderstorm Warning | LCH | Avoyelles, Evangeline, Saint Landry | 62 min |
| May 31, 1:15 PM CDT | Special Weather Statement | LCH | Lafayette | 60 min |
| May 31, 1:42 PM CDT | Special Weather Statement | LCH | Saint Martin | 63 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.